Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 9, NWS State College, PA

May 16, 2009Lycoming County, Potter County, Tioga County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at May 16, 2009, 1:33 PM EDT for Lycoming County, Potter County, Tioga County, Pennsylvania. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2009, 1:33 PM EDT (17:33 UTC)
Expired
May 16, 2009, 2:30 PM EDT
In force
57 min
Issued by
NWS State College, PA
Area
Storm-based polygon

Counties Lycoming County, PA, Potter County, PA, Tioga County, PA

The radar

The State College radar (KCCX), 96 km from the middle of the area, began a volume at 17:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 1:00 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 5.6 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2009-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 434 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2009-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 303 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
434 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1076 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
303 m²/s²
0-3 km storm-relative helicity
301 m²/s²
Significant tornado parameter
0.6
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 161733
SVRCTP
PAC081-105-117-161830-
/O.NEW.KCTP.SV.W.0009.090516T1733Z-090516T1830Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
133 PM EDT SAT MAY 16 2009

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TIOGA COUNTY IN NORTH CENTRAL PENNSYLVANIA...
  SOUTHEASTERN POTTER COUNTY IN NORTH CENTRAL PENNSYLVANIA...
  NORTHWESTERN LYCOMING COUNTY IN NORTH CENTRAL PENNSYLVANIA...

* UNTIL 230 PM EDT

* AT 132 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  LEETONIA...OR 19 MILES SOUTHWEST OF WELLSBORO...AND MOVING EAST AT
  20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LEETONIA AROUND 145 PM EDT...
  CEDAR RUN AROUND 150 PM EDT...
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
SATURDAY EVENING FOR CENTRAL PENNSYLVANIA.

&&

LAT...LON 4192 7721 4159 7700 4147 7762 4148 7768
      4163 7776
TIME...MOT...LOC 1733Z 251DEG 18KT 4158 7760

$$

FORECASTER: LA CORTE
2 follow-up statements
000 
WWUS51 KCTP 161806
SVSCTP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
206 PM EDT SAT MAY 16 2009

PAC081-105-161815-
/O.CAN.KCTP.SV.W.0009.000000T0000Z-090516T1830Z/
POTTER PA-LYCOMING PA-
206 PM EDT SAT MAY 16 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LYCOMING AND
SOUTHEASTERN POTTER COUNTIES IS CANCELLED...

THE STORM HAS MOVED OUT EAST OF POTTER COUNTY AND NORTH OF LYCOMING 
COUNTY...THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN 
CANCELLED.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
SATURDAY EVENING FOR CENTRAL PENNSYLVANIA.

LAT...LON 4192 7721 4159 7700 4155 7723 4154 7760
      4171 7761
TIME...MOT...LOC 1805Z 251DEG 18KT 4163 7740

$$

PAC117-161830-
/O.CON.KCTP.SV.W.0009.000000T0000Z-090516T1830Z/
TIOGA PA-
206 PM EDT SAT MAY 16 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT
FOR TIOGA COUNTY...

AT 202 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR LEONARD HARRISON STATE PARK...OR 10 MILES SOUTHWEST OF
WELLSBORO...MOVING EAST AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
SATURDAY EVENING FOR CENTRAL PENNSYLVANIA.

&&

LAT...LON 4192 7721 4159 7700 4155 7723 4154 7760
      4171 7761
TIME...MOT...LOC 1805Z 251DEG 18KT 4163 7740

$$

FORECASTER: BEACHLER
000 
WWUS51 KCTP 161827
SVSCTP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
227 PM EDT SAT MAY 16 2009

PAC117-161837-
/O.EXP.KCTP.SV.W.0009.000000T0000Z-090516T1830Z/
TIOGA PA-
227 PM EDT SAT MAY 16 2009

...THE SEVERE THUNDERSTORM WARNING FOR TIOGA COUNTY WILL EXPIRE AT
230 PM EDT...

THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
SATURDAY EVENING FOR CENTRAL PENNSYLVANIA.

LAT...LON 4192 7721 4159 7700 4155 7723 4154 7760
      4171 7761
TIME...MOT...LOC 1827Z 251DEG 18KT 4166 7726

$$

FORECASTER: BEACHLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 1:30 PM EDT, 3 minutes earlier.

Area forecast discussion, May 16, 1:30 PM EDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
130 PM EDT SAT MAY 16 2009

.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE STATE LATER TODAY...TRIGGERING
SHOWERS AND THUNDERSTORMS...SOME OF WHICH MAY BECOME SEVERE. HIGH
PRESSURE WILL BUILD BACK INTO THE AREA ON SUNDAY...BRINGING
CLEARING SKIES...BREEZY AND UNSEASONABLY COOL CONDITIONS. FAIR
WEATHER WILL PERSIST MUCH OF NEXT WEEK...THOUGH A WEAK FRONT
MOVING DOWN FROM THE NORTH COULD BRING A FEW SHOWERS DURING THE
MID AND LATTER PORTION OF THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
SEVERE THUNDERSTORM WATCH 311 IN EFFECT TIL 00Z...

ACTIVITY IS BREAKING OUT NOW AHEAD OF THE COLD FRONT...WARRANTING
THE ISSUANCE OF THE WATCH. HEATING CONTINUES TO BE MARGINAL BUT
LOW LEVEL LAPSE RATES ARE STEEP AND CAPES HAVE INCREASED ACCORDING
TO RUC ANALS TO THE VICINITY OF 1500-2000J. SEVERAL SMALL LINE
SEGMENTS HAVE ALREADY FORMED AND AS THE UPPER FORCING INCREASES
FROM MID AFTERNOON ONWARD...STORM ORGANIZATION AND INTENSITY IS
EXPECTED TO CONTINUE TO INCREASE.

MAIN THREAT IS FOR SEVERE WIND GUSTS...BUT OVER NERN PA...CLOSER
TO THE SLOW MOVING WARM FRONT...LOW LEVEL SHEAR MAY BE
ENHANCED...POSSIBLY INCREASING THE TORNADO THREAT THERE.

STRONG COLD FRONT IS MOVING INTO THE WESTERN OHIO VALLEY AT THIS
HOUR...WITH MUCH COOLER AND DRIER AIR SWEEPING IN BEHIND. SYSTEM
IS POISED TO PASS AT A PRETTY GOOD TIME OF DAY FOR LOCAL SEVERE
STORMS AND MANY INDICATORS ARE POINTING IN THAT DIRECTION.
OPERATIONAL GFS DEVELOPS AN OBSCENE AMOUNT OF CAPE...IN EXCESS OF
3000J BY MID AFTERNOON...WHILE THE GEM/NAM KEEP THINGS MORE
REALISTIC WITH CAPES ON THE ORDER OF 600-1500J ON AVERAGE. 03Z
SREF SHOWS A >90% PROBABILITY OF AT LEAST 1000J OF CAPE OVER MOST
OF THE FCST AREA...WITH AROUND 40% PROB OF MORE THAN 2000J OVER
SRN AREAS BY 21Z. DIRECTIONAL SHEAR IS EXPECTED TO REMAIN MODEST
BUT MID LEVEL FLOW IN EXCESS OF 40KT WILL BE FAIRLY IMPRESSIVE.

A LOOK AT BUFKIT SOUNDINGS SHOW A TALL THIN CAPE PROFILE FROM FCST
NAM SOUNDINGS WHILE THE GFS IS MORE ROBUST IMPLYING LESS CLOUD
COVER AND MORE HEATING. SOMETHING IN THE MIDDLE IS THE LIKELY BEST
OUTCOME AND AS ALWAYS IN THE LOCAL AREA...AMOUNT OF SUNSHINE WILL
BE THE GOVERNING FACTOR DETERMINING HOW UNSTABLE WE GET AND HOW
ACTIVE THINGS WILL BE LATER TODAY.

HIGH RESOLUTION WRF MODEL SIMULATED REFLECTIVITY DATA SUGGESTS THAT
SHOWERS WILL BE DEVELOPING OVER WESTERN PA EARLY THIS
AFTERNOON...ENTERING OUR WESTERN ZONES BY MID AFTERNOON WITH THE
THREAT OF STORMS INCREASING EASTWARD THEREAFTER. 24HR QPF TAKEN
FROM A BLEND OF OPERATIONAL MODEL/SREF GUID RANGES BTWN 0.50-0.75
ON AVG...BUT PWS POOLING TO +2-3SD WILL SUPPORT BRIEFLY INTENSE
RNFL RATES AND LOCALIZED 1 INCH AMOUNTS. TAPERED POPS OFF FROM NW
TO SE TONIGHT AS THE FRONT CROSSES THROUGH THE STATE AND EXITS
SERN PA BY EARLY SUN MORNING.

&&

.SHORT TERM /SUNDAY/...
TOUGH AXIS SLOWLY SLIDING EAST TOWARDS MID-ATLANTIC
REGION...ALLOWING BROAD CANADIAN HIGH PRESSURE TO SETTLE INTO THE
REGION. RIDGE CENTER SHUD BE WEST OF PA SUN...ALLOWING FOR A COOL
DRY NWSTRLY FLOW. CHCS FOR PRECIP WILL QUICKLY DWINDLE BY SUN
MORNING...WITH DECENT CU FIELD DEVELOPING AFT 16Z. ENUF COLD AIR
ALOFT COULD ALLOW FOR ANY SFC HEATING TO PRODUCE MOSTLY CLOUDY
SKIES...BUT ANTICIPATE SKIES TO BE DIURNALLY DRIVEN AND CLEAR SUN
EVE. TEMPS WILL STRUGGLE TO GET OUT OF THE 50S ACROSS THE
NORTH...POSSIBLE A FEW UPPER 40S. ELSEWHERE TEMPS WILL BE IN THE
UPPER 50S TO LOWER 60S ACROSS THE SUSQ-VALLEY.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
CHALLENGES IN THE EXTENDED PERIODS RESIDES AROUND CHCS FOR PRECIP
AND TEMPS. 500MB TROUGH AXIS STEADILY SWINGS EAST...AS SUB-SEASONAL
CANADIAN HIGH PRESSURE SETTLES INTO THE REGION LATE SUN THRU MON.
CONSID SUBSIDENCE SHUD ERODE ANY DIURNAL CLOUDS SUN AFTN PROVIDING A
MOSTLY CLEAR SUN NGT...PRIMING THE SFC CONDS FOR GOOD RADIATION. DEW
PT/S SHUD FALL INTO THE 20S...HOWEVER ANTICIPATE PATCHY/WIDESPREAD
FROST MON MORNING. 850MB TEMPS REMAIN BLO NRM...ARND -2 TO -3 DEG
C...SUB-SEASONAL MAX T/S EXPECTED FOR MON AFTN. ARND 60
NORTH...LOW/MID 60S CENTRAL/SOUTH.

TROUGH AXIS PROGRESSIVELY SLIDES EAST TUE...ALLOWING BROAD RIDGE
ACROSS CENTRAL STATES TO MOVE EAST AND ENCOMPASS MID-ATLANTIC REGION
TUE/WED/THUR. OPER GFS PAINTS AN INTENSE VORT MAX ACROSS NORTHERN
QUEBEC LAYING A BNDRY SOUTH...POSSIBLY DRIFTING SOME CLOUDS AND CHC
POPS TUE EVE/EARLY WED. THEN HIGH PRESSURE BUILDS BACK INTO THE
MID-ATLANTIC FOR THE END OF THE WEEK WITH A GRADUAL WARMING TREND.

850MB TEMPS STEADILY WARM BY WEEKS END TO 1 TO 2 STD DEV ABV
NRM...THUS EXPECT SOLID 70S BY THUR/FRI AND ARND 80 ACROSS
SUSQ-VALLEY.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
SHORT TERM PROBLEM CENTERS ON THE ACTIVITY WITH AND AHEAD OF THE
COLD FRONT. EXPECT SCATTERED TO NUMEROUS THUNDERSTORMS...SOME OF
WHICH COULD BE SEVERE WITH WIND GUSTS IN EXCESS OF 50KT AND LARGE
HAIL. A BRIEF PERIOD OF MVFR IS PROBABLE AFTER THE SHOWERS PULL
THROUGH THIS EVENING...WITH IMPROVING CONDITIONS DEVELOPING
REGION-WIDE AFTER MIDNIGHT.

HIGH PRES WILL PROVIDE VFR FLYING SUN THROUGH EARLY NEXT
WEEK...WITH GUSTY WINDS FOR A TIME SUNDAY.

OUTLOOK...
SUN-TUE...VFR.
WED...VFR/MVFR IN SCT SHRA.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...LACORTE
NEAR TERM...LACORTE
SHORT TERM...BEACHLER
LONG TERM...BEACHLER
AVIATION...LACORTE
Hazardous weather outlook, May 16, 1:29 PM EDT, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
129 PM EDT SAT MAY 16 2009

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-171730-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
129 PM EDT SAT MAY 16 2009

...SEVERE THUNDERSTORM WATCH 311 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 1:42 PM EDTTornado WarningCTPTioga33 min
May 16, 2:16 PM EDTSevere Thunderstorm WarningCTPCameron, Elk, McKean59 min
May 16, 3:38 PM EDTSpecial Weather StatementCTPTioga37 min
May 16, 3:48 PM EDTSpecial Weather StatementCTPPotter27 min
May 16, 3:54 PM EDTSpecial Weather StatementCTPCameron36 min
May 16, 4:16 PM EDTSpecial Weather StatementCTPTioga29 min
May 16, 4:25 PM EDTSevere Thunderstorm WarningCTPTioga65 min
May 16, 4:29 PM EDTSpecial Weather StatementCTPSullivan31 min
May 16, 5:11 PM EDTSpecial Weather StatementCTPJuniata, Mifflin34 min
May 16, 5:34 PM EDTSpecial Weather StatementCTPJuniata, Snyder26 min
May 16, 6:00 PM EDTSpecial Weather StatementCTPColumbia, Montour, Northumberland, Snyder45 min
May 16, 6:22 PM EDTSpecial Weather StatementCTPSullivan23 min
May 16, 6:31 PM EDTSpecial Weather StatementCTPFranklin29 min
May 16, 6:35 PM EDTSpecial Weather StatementCTPColumbia, Schuylkill40 min
May 16, 6:57 PM EDTSpecial Weather StatementCTPFranklin33 min
May 16, 7:11 PM EDTSevere Thunderstorm WarningCTPCumberland, Dauphin, Lebanon, Perry64 min
May 16, 7:32 PM EDTSevere Thunderstorm WarningCTPDauphin, Lebanon, Schuylkill58 min
May 16, 7:38 PM EDTSevere Thunderstorm WarningCTPDauphin, Lebanon52 min
May 16, 7:50 PM EDTSpecial Weather StatementCTPYork70 min
May 16, 7:58 PM EDTSpecial Weather StatementCTPCarbon17 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.